Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 8, 1997, 10:15 PM EDT for Arenac County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1997, 10:15 PM EDT (02:15 UTC)
- Expired
- May 8, 1997, 11:05 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 090215 RRA
SVRAPN
MIC011-090305-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT THU MAY 8 1997
* SEVERE THUNDERSTORM WARNING FOR
ARENAC COUNTY - NORTH CENTRAL LOWER MICHIGAN
* UNTIL 1105 PM EDT
* SOME LOCATIONS AFFECTED
STANDISH
PINE RIVER
AU GRES
* AT 1013 PM EDT A SPOTTER REPORTED A SEVERE THUNDERSTORM OVER
STANDISH...MOVING EAST AT 30 MPH.
* THE STORM WILL BE OVEVR SAGINAW BAY BY 1100 PM EDT.
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL...ALONG
WITH FREQUENT LIGHTNING. TAKE COVER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
SHOBE2/NORCROSS
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:13 AM EDT, 11 hours 2 minutes earlier.
Area forecast discussion, May 8, 11:13 AM EDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1110 AM EDT THU MAY 8 1997 MRNG SFC ANALYSIS SHOWS CDFNT EXTENDING FM JUST W OF CMX... S THRU GRB TO JUST W OF ORD. MOST OF THE PCPN HAS PULLED WELL E OF THIS BOUNDARY... AND COVERS MOST OF ERN UPR AND NE LWR. EXTRAPOLATION FROM 88D MOVES THE STEADIEST PCPN OUT OF NE LWR BY ABT 16Z... AND ERN UPR ABT 1730Z. SFC FRONT EXTRAPOLATES TO TVC/CADILLAC VICINITY BY 18Z... AND TO A PLN/GLADWIN LINE BY 21Z. WITH LO LVL MSTR POOLED ALONG FRONT... SCT SHOWERS A GOOD BET THRU AFTN. BIGGEST QUESTION THIS AFTN IS SUPPORT FOR CONVECTION. MRNG UPR AIR PLOTS SHOW IMPRESSIVE 500/700 MB CAA AND DRYING WORKING ACRS WI. 00Z MODEL RUNS APPEAR TO BE TOO FAR S WITH THIS PUNCH OF MID LVL DRYING. CAA ALOFT MIDDAY WL QUICKLY STEEPEN LAPSE RATES. MODELS PROG VT/S OF 28 AND TT/S OF 50-52 BY 18-21Z. SIMILARLY... VERY STG DIFF TEMP ADVECTION IS PROGGED BTWN 1000/850 MB AND 700/500 MB LAYERS AFT 18Z. MOVEMENT OF LO LVL BOUNDARY AND AVAILABILITY OF SUN APPEAR TO BE KEY. PLENTY OF LO CLDS AROUND NOW... WITH STLT TRENDS SUGGESTING AREAS S OF TVC TO SEE SOME BREAKS NEXT FEW HRS. WITH MID LVL COOLING "CATCHING UP" TO SFC CONVERGENT BOUNDARY BY MIDDAY... SCT STORMS SEEM REASONABLE. HWVR... LIMITED MSTR AND SUN SHOULD LIMIT AMOUNT OF SFC BASED INSTBY AND PRECLUDE SVR STORMS. WL WANT TO WATCH FOR SECONDARY TROUGH TO FORM OVR WI EARLY THIS AFTN AND ACT AS FOCUS FOR CONVECTION. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:13 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.